Illinois, 2014

Hail in Illinois, June 16, 2014

June 16, 2014 · NWS LSX · 1 event in 1 county or zone

Thunderstorms developed along a warm front. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed along a warm front. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 11:02 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 11:02 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CDT Mon Jun 16 2014

.UPDATE:
Issued at 957 AM CDT Mon Jun 16 2014

Updated grids and products have been sent to reflect isolated to
scattered SHRA/TSRA which have recently developed near the I-70
corridor invof a lifting warm front.

Kanofsky

Issued at 642 AM CDT Mon Jun 16 2014

Front is lifting norteast and area of showers and thunderstorms
have taken shape from near Jerseyville to Centralia Illinois this
morning. Have fine tuned POPs as this line should gradually lift
north with the front, leaving pure summer in its wake. Have some
concern that forecast temperatures may be too cool, especially in
St. Louis where a warm start in the middle 70s could allow for
temperatures to rise into the lower 90s this afternoon.

CVKING

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 335 AM CDT Mon Jun 16 2014

Forecast in short term continues to be tricky. Weak frontal boundary
will lift north through forecast area today as southerly low level
flow increases. So will continue to see scattered activity firing
along boundary, lifting north with boundary. Hot and humid conditions to
persist with highs in the upper 80s to low 90s. If boundary is a
bit slower in movement to the north, this could affect temps today
as clouds could linger longer, so will need to keep an eye on this.

Byrd

.LONG TERM:  (Tonight through Sunday)
Issued at 335 AM CDT Mon Jun 16 2014

By tonight, a bit of a break from the precipitation is expected as
activity shifts north of forecast area closer to main weather
system. Dry conditions to persist through early Wednesday as warmer
temps in the low and mid levels will create a decent cap and keep
any thunderstorm activity from firing. Highs will be in the 90s and
lows in the 70s through this period. Heat indicies will be around
100 on Tuesday.

Then next weather system to begin to make some progress to the east
on Wednesday. So will see slightly cooler temps moving in which will
help to weaken cap over region, thus isolated diurnally driven
activity to fire up over area.

Beyond that, forecast remains less certain due to model differences
with this system. So kept thunderstorm mention in through rest of
forecast period. Will see highs in the 80s and lows in the mid 60s
to low 70s.

Byrd

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1145 AM CDT Mon Jun 16 2014

Isolated to scattered SHRA/TSRA which have developed near a
lifting warm front will move away from the terminals this
afternoon as the front lifts away from the area. Unless a shower
happens to move directly over one of the terminals, expect VFR
conditions for at least the first 12 hours of the valid TAF
period. It is possible that an overnight convective complex could
drop southeastward out of IA and affect KUIN overnight, but
confidence in this scenario is too low to introduce SHRA/TSRA.

Specifics for KSTL: VFR for at least the first 12 hours of the
valid TAF period. Winds are forecast to remain south to southwest
through the period.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 3:25 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT MON JUN 16 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
425 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND NORTH OF A
STEELVILLE MISSOURI TO STEELEVILLE ILLINOIS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BYRD

In the hours before

Special weather statement, Jun 16, 12:59 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT MON JUN 16 2014

ILZ095-161945-
ADAMS IL-
159 PM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS COUNTY UNTIL 245
PM CDT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MENDON...OR 12 MILES
NORTHEAST OF QUINCY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  CLAYTON...
  GOLDEN...

THIS STORM WILL IMPACT...
INTERSTATE 172 NEAR EXIT 19.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KANOFSKY

The radar

The St Louis radar (KLSX), 155 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
June 16, 1:11 PM CST to 1:30 PM CST
Where
Adams County, 3 mi N of Quincy to 0.52 mi WNW of Coatsburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.973, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532122.